Hail, Acadia
- When
- April 2, 6:45 AM CST
- Where
- Acadia County, 0.69 mi S of Morse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.120, -92.500
Quarter size hail reported in Morse.
A cold front and upper trough pushed through the region with severe storms ahead of the system. The very soupy air mass also produced high amounts of rainfall that lead to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A cold front and upper trough pushed through the region with severe storms ahead of the system. The very soupy air mass also produced high amounts of rainfall that lead to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 2, 5:40 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
640 AM CDT Sun Apr 2 2017
.DISCUSSION...
12Z TAFS
&&
.AVIATION...
Somewhat complex looking taf package, but what is being described
is essentially two waves of precipitation. The first is already
ongoing with scattered showers and thunderstorms developing near a
northward advancing warm front. This activity will gradually push
northward over the next few hours.
The second round of activity will occur later this afternoon into
the overnight hours as a low pressure area and an associated cold
front move east out of Texas across the area. Widespread
thunderstorms are expected with the second wave some of which
could be strong to severe. Discreet supercells are expected to
develop out ahead of a squall line. Attempted to time out the
progression of said squall line with the latest short range
guidance to determine the general end time of precipitation but
this will likely fluctuate based on observations later in the day.
Jones
&&
.PREV DISCUSSION... /issued 345 AM CDT Sun Apr 2 2017/
DISCUSSION...
Short Term...Today through Monday
Main forecast issue will be severe weather potential later today
and tonight. Latest SPC outlook has confined the Moderate Risk
to north of Highway 190 with an Enhanced Risk elsewhere. Best
chance for severe weather will be late afternoon over SE
Texas...evening hours over southwest and central Louisiana...late
evening and overnight across Acadiana Region. Models are
continuing to show favorable shear and thermodynamic profile
which will certainly support development of high precipitation
supercells. Severe weather threat should end around 12Z over the
eastern CWA...but will have low POPs there through 18Z as
lingering upper energy moves through the area. Good low and mid
level thte is supporting PWATs near 2 inches so bursts of heavy
rain could occur could lead to localized flooding especially
tonight.
With front and upper trough moving east of the area Monday
morning...drier weather is forecasted. High temperatures will be
near 80 with west winds 10 to 15 mph.
Hazards...no plans in changing hazards at this time. Wind advisory
for today and early tonight. Highest winds should be during the
afternoon hours. FFA will remain in effect as total QPFs of 2-4
inches are expected with higher local amounts likely. Highest
amounts are expected over Acadiana.
Long Term...Monday night through Saturday
Overall a dry weather pattern is expected. Modest moisture return is
forecasted beginning Tuesday night. Next upper trough forecasted
to move into the Central Plains late Tuesday but is anticipated
to not dig as far south. Moisture profile at this time only
supports low POPs for Wednesday. Surge of cooler air will arrive
by late Wednesday. Dry weather with below normal temperatures are
expected for late in the week. Lows will likely drop into the 40s
across much of the area Wednesday and Thursday nights.
MARINE...
No changes to hazards. Based on latest ESTOFS...tides may reach
above 3 feet above MLLW so will keep coastal flood advisory mainly
for high tide later today and this evening. Good pressure gradient
is forecasted to remain in place through at least early this evening
so SCA through 06Z looks good. Winds and waves will diminish late
tonight through Monday. At this time...only modest onshore flow
is expected ahead of the front Tuesday and Tuesday night.
However...northerly winds behind the front may bring SCA
conditions Wednesday night and Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 78 66 79 58 / 90 90 10 0
LCH 79 66 79 62 / 90 90 10 0
LFT 81 69 81 61 / 90 90 20 0
BPT 79 63 81 62 / 90 80 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 10 AM CDT this morning through Monday
morning for LAZ027>033-041>045-052>055-073-074.
Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
Monday for LAZ052>055-073-074.
Wind Advisory from 10 AM this morning to 1 AM CDT Monday for
LAZ041>045-052>055-073-074.
TX...Flash Flood Watch from 10 AM CDT this morning through Monday
morning for TXZ180-201-215-216-259>262.
Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
Monday for TXZ215.
Wind Advisory from 10 AM this morning to 1 AM CDT Monday for
TXZ201-215-216-261-262.
GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
435-450-452-455-470-472-475.
&&
AVIATION...66Hazardous Weather Outlook National Weather Service Lake Charles LA 545 AM CDT Sun Apr 2 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 031045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 545 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There will be a moderate risk of severe weather today and tonight mainly north of Highway 190. An enhanced risk of severe weather is forecasted for the remainder of southeast Texas and southwest Louisiana through tonight. A low pressure system in south Texas will move northeast today and tonight. A strong upper level disturbance will move closer to the area. This combined with warm, unstable air will allow for strong to severe thunderstorms to develop. Here is the general timing for the highest likelihood of severe weather across the area... Southeast Texas...late this afternoon through early this evening Southwest and Central Louisiana...early this evening through midnight. South Central Louisiana...late this evening through the overnight hours. Conditions are very favorable for damaging winds and large hail. The wind profile is also favorable for the development of supercell thunderstorms which can produce tornadoes. Besides the threat for severe weather...torrential rain may bring localized flooding to the area. Residents are highly urged to monitor weather conditions today and tonight. Be sure to have a means to obtain weather and warning information quickly. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another upper disturbance will move into the Central Plains by the middle of this week. This will bring a slight chance of thunderstorms on Wednesday. No severe weather is anticipated. Otherwise..no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight. GMZ430-432-435-450-452-455-470-472-475-031045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 545 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Minor coastal flooding is expected for today as moderate to strong southerly winds will bring much higher than normal tides to the coast. A Small Craft Advisory is in effect for the bays, nearshore and offshore waters. Mariners should also be aware that scattered to numerous thunderstorms are forecasted. Frequent lightning, torrential rain and gusty and potentially damaging winds may also accompany the storms. Mariners are highly urged to monitor weather conditions today and tonight. Be sure to have a means to obtain weather and warning information quickly. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds will diminish on Monday. Another upper disturbance will move into the Central Plains by the middle of this week. This will bring a slight chance of thunderstorms on Wednesday. At this time, no hazardous weather is expected, but the passage of a cold front will bring moderate to strong offshore flow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lake Charles LA
729 AM CDT SUN APR 2 2017
LAZ028-030>033-042-043-021315-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
Beauregard LA-Rapides LA-
729 AM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...NORTHERN
JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...EVANGELINE...NORTHWESTERN
ACADIA...CENTRAL ST. LANDRY AND ALLEN PARISHES UNTIL 815 AM CDT...
At 728 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reeves to 6 miles east of Pine Island. Movement
was northeast at 55 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Opelousas, Eunice, Jennings, Oakdale, Ville Platte, Mamou, Welsh,
Kinder, Basile, Oberlin, Iota, Glenmora, Elton, Turkey Creek, Fenton,
Reeves, Mittie, Evangeline, Pine Prairie and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3087 9224 3085 9224 3085 9221 3067 9186
3017 9272 3036 9303 3038 9303 3038 9307
3047 9322 3102 9254
TIME...MOT...LOC 1228Z 233DEG 47KT 3052 9307 3032 9268
JonesSpecial Weather Statement
National Weather Service Lake Charles LA
732 AM CDT SUN APR 2 2017
LAZ033-042>045-052-021315-
Acadia LA-Jefferson Davis LA-Lafayette LA-St. Landry LA-Vermilion LA-
Upper St. Martin LA-
732 AM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAFAYETTE...EAST CENTRAL
JEFFERSON DAVIS...ACADIA...NORTHWESTERN VERMILION...NORTHWESTERN ST.
MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES UNTIL 815 AM CDT...
At 731 AM CDT, Doppler radar was tracking a strong thunderstorm over
Morse, or near Gueydan, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lafayette, Opelousas, Crowley, Jennings, Rayne, Carencro, Church
Point, Gueydan, Krotz Springs, Leonville, Arnaudville, Mermentau,
Sunset, Port Barre, Duson, Grand Coteau, Morse, Cankton, Maxie and
Mire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2998 9252 3017 9272 3067 9186 3055 9175
3051 9173 3051 9175 3050 9175 3050 9170
3048 9169 3048 9170
TIME...MOT...LOC 1231Z 233DEG 46KT 3010 9252
JonesThe Lake Charles radar (KLCH), 69 km away, was scanning. The volume nearest the first event began at 12:43 UTC.
10 hail, 6 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported in Morse.
One inch in diameter hail was reported by Lafayette media.
Pictures and video posted to social media indicated half dollar size hail.
A security video from a car body shop caught a small but intense tornado. The tornado only removed 2 pieces of tin from the shop roof, however it lifted a car off the ground, spun the vehicle around, and then set it down. The tornado dissipated on Ashy Road. Estimated winds were 100 MPH.
A tornado touched down in a field off of Zin Zin Road, and caused a single|wide mobile home to roll over. The walls and roof separated from the frame. A 38 year old|woman and a 3 year old girl died in the mobile home. Maximum winds were estimated at 110 MPH.
A few pine trees were snapped between Glenmora and Forest Hill.|Most damage was medium to small branches. The storm began near McNary Cutoff and|LA 113 and dissipated near LA 112 and US 165. The maximum estimated wind speed was 105 MPH.
The tornado began near Bayou Clear and moved north across Bayou|Clear Road where 4 homes were damaged by falling trees. The tornado continued|north across Castor Plunge Road where it reached its maximum width of around|half a mile. Many pine trees were snapped or uprooted. The tornado dissipated|near Bayou Boeuf. Most of the path was in the Kisatchie National Forest. This|tornado was seen and filmed by many people in the area. The maximum wind speed was estimated at 120 MPH.
The Branch Fire Department reported quarter size hail.
The tornado touched down near US 165 and Bowie Drive, blowing down|several trees, damaging a gas station awning, and blowing the doors in and the|side of a large storage building. It crossed to the west side of US 165 where it|hit residential areas including Cherokee Village and Plantation Acres where|many trees were downed, some landing on homes, garages, and vehicles. Some|buildings had minor roof damage such as shingles or soffit pulled off. The|tornado continued into a business district along Jackson Street west of US 165|where it lifted parts of flat roofs off of businesses. Some of the flying|debris broke windows of vehicles and businesses in the area, as well as|large billboard and other signage. The tornado continued north, crossing|the intersection of LA 28 and US Hwy 165, and dissipated before it reached|I-49. This tornado was seen and filmed by many people in the area. The maximum wind speed was 105 MPH.
Storm chasers filmed a weak tornado on I-49 near Lena. One of|the storm chase vehicles drove through the tornado. No significant damage was|found in the region. Video of this was seen on social media. Max wind speeds were estimated at 60 MPH.
Pictures posted to social media showed trees down across Highway 104.
Widespread heavy rain fell across Central Louisiana with amounts ranging from 6 to 10 inches. Many homes in south and west sections of Alexandria along with numerous streets flooded during the event. Flooding was also reported in Boyce and Ball. The debris line from the flood water was noted to be several inches deep in houses across entire neighborhoods during the tornado survey the following day in South Alexandria.
Widespread heavy rain fell across Central Louisiana with amounts ranging from 6 to 10 inches. Numerous roads were reported flooding during the event along with some vehicles. The ASOS sites KBKB and KPOE reported 9.74 and 9.30 inches respectively.
Pictures from social media indicated flooding of a few homes southwest of Ville Platte. Radar indicated 4 to 6 inches of rain in the area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, St. Martin | 2017-04-02 | 38 | Female | Mobile/Trailer Home | Direct |
| Tornado, St. Martin | 2017-04-02 | 3 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691716, 691717, 691718, 691719, 691720, 695092, 694736, 691721, 695061, 691722, 695076, 691723, 695090, 695091, 691724, 691725, 691726, 695198, 695204, 695206.